Thyroid-Associated Ophthalmopathy After Treatment for Graves' Hyperthyroidism With Antithyroid Drugs or Iodine-131 | oneGRAVESvoice

welcome to oneGRAVESvoice

- a positively charged Graves' disease and thyroid eye disease community.
  • join today!
Scientific Articles

Thyroid-Associated Ophthalmopathy After Treatment for Graves’ Hyperthyroidism With Antithyroid Drugs or Iodine-131

key information

source: The Journal of Clinical Endocrinology and Metabolism

year: 2009

authors: Träisk F, Tallstedt L, Abraham-Nordling M, Andersson T, Berg G, Calissendorff J, Hallengren B, Hedner P, Lantz M, Nyström E, Ponjavic V, Taube A, Törring O, Wallin G, Asman P, Lundell G

summary/abstract:

Context:
Previous randomized trials have suggested an association between radioiodine treatment for Graves’ hyperthyroidism and thyroid-associated ophthalmopathy (TAO).

Objectives:
The aim of the study was to compare the occurrence of worsening or development of TAO in patients who were treated with radioiodine or antithyroid drugs.

Design:
We conducted a randomized trial (TT 96) with a follow-up of 4 yr. PATIENTS, SETTING, AND INTERVENTION: Patients with a recent diagnosis of Graves’ hyperthyroidism were randomized to treatment with iodine-131 (163 patients) or 18 months of medical treatment (150 patients). Early substitution with T(4) was given in both groups.

Main Outcome Measure:
Worsening or development of TAO was significantly more common in the iodine-131 treatment group (63 patients; 38.7%) compared with the medical treatment group (32 patients; 21.3%) (P < 0.001).

Results:
The risk for de novo development of TAO was greater in patients treated with iodine-131 (53 patients) than with medical treatment (23 patients). However, worsening of TAO in the 41 patients who had ophthalmopathy already before the start of treatment was not more common in the radioiodine group (10 patients) than in the medical group (nine patients). Smoking was shown to influence the risk of worsening or development of TAO, and smokers treated with radioiodine had the overall highest risk for TAO. However, in the group of smokers, worsening or development of TAO was not significantly associated with the choice of treatment for hyperthyroidism.

Conclusions:
Radioiodine treatment is a significant risk factor for development of TAO in Graves’ hyperthyroidism. Smokers run the highest risk for worsening or development of TAO irrespective of treatment modality.

organization: St. Erik Eye Hospital, Sweden

DOI: 10.1210/jc.2009-0747

full text source
Font Resize

To improve your experience on this site, we use cookies. This includes cookies essential for the basic functioning of our website, cookies for analytics purposes, and cookies enabling us to personalize site content. By clicking on 'Accept' or any content on this site, you agree that cookies can be placed. You may adjust your browser's cookie settings to suit your preferences.
More information

The cookie settings on this website are set to "allow cookies" to give you the best browsing experience possible. If you continue to use this website without changing your cookie settings or you click "Accept" below then you are consenting to this.

Close